Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 83, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 11, 1997, 2:33 PM EDT for Carroll County, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 11, 1997, 2:33 PM EDT (18:33 UTC)
- Expired
- Sep 11, 1997, 3:20 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 2:40 PM EDT | Hail 1 | Hilltown, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 111834 RRA SVRRNK VAC035-111920- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 233 PM EDT THU SEP 11 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 320 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN VIRGINIA ...CARROLL COUNTY AT 231 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTH SOUTHEAST OF WYTHEVILLE OR 2 MILES SOUTH SOUTHWEST OF BYLLESBY MOVING EAST NORTHEAST AT 10 MPH. SEVERE WEATHER IS EXPECTED TO REACH... BYLLESBY AROUND 235 PM EDT THIS IS A DANGEROUS STORM. MOVE TO THE INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS. CACCIAPAGLIA/KAK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:19 PM EDT, 14 minutes earlier.
Area forecast discussion, Sep 11, 2:19 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 218 PM EDT THU SEP 11 1997 ALL...MAY NEED TO CONTINUE SOME EVE RW/TSTMS ALONG AND EAST OF THE BLUE RIDGE. FWC TEMPS LOOK PRETTY GOOD. RDU & WBC...WHAT ABOUT CHC AFT POPS IN THE PIEDMONT FRIDAY? CRW...WHAT ABOUT CHC POPS FOR RW IN SE WV FRIDAY? IT TOOK AWHILE...BUT TSTMS ARE STRTING TO POP UP NOW. I LOOK FOR THE CONVECTION TO BE PRETTY MUCH OVER WITH LATE AFT IN THE MTNS...BUT CONTINUING INTO EARLY EVE ALONG AND EAST OF THE BLUE RIDGE. BOTH THE ETA AND NGM DRY OUT THE LOWER LEVELS OVERNIGHT WITH LIGHT W-NW FLOW. I THINK MY FA WILL CLEAR OUT...BUT THEN WITH THE LIGHT WINDS THERE WILL BE SOME FOG. BOTH MODELS NOW STALL THE FRONT OVER ERN VA/NC. THE ETA INDS THERE WOULD BE A CHC OF AFT RW/TSTMS IN THE PIEDMONTS OF VA & NC...WHILE THE NGM HAS THE ACTION FURHTER EAST. I/D GO WITH A LOW POP FOR NOW. I DON/T THINK THERE/S MUCH OF A CHC OF RW IN ANY WRAPAROUND MOISTURE IN SE WV NOW. THE FLOW IS VERY LIGHT. HOWEVER...THE COOLEST MID LEVEL TEMPS ARE STILL HANGING AROUND UP THAT WAY FRIDAY...AND AT LEAST THE NGM SHOWS LWO LEVEL MOISTURE REMAINING. A LOW CHC POP MIGHT BE BEST UP THAT WAY. SATURDAY SHUD BE RAIN FREE FOR ALL OF MY ZONES. NOT MUCH CAA TO OCCUR...SO THE SLIGHTLY WARMER NGM MOS HIGHS LOOK BEST. FWC LOWS LOOK GOOD. ROA 58/80/56/82 2200 BCB 53/75/50/77 1200 LYH 56/80/54/82 3200 BLF 53/74/53/76 1300 DAN 60/84/58/86 3300 JJ
In the hours before
Special weather statement, Sep 11, 12:01 PM EDT, 2 hours 32 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-121200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT THU SEP 11 1997 ...STRONG OR SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... SCATTERED THUNDERSTORMS ARE STILL EXPECTED THIS AFTERNOON IN NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA. A STRONG UPPER LEVEL DISTURBANCE WILL BE PASSING ACROSS NORTH CAROLINA AND VIRGINIA THIS AFTERNOON...AND TEMPERATURES IN THE MID AND UPPER PARTS OF THE ATMOSPHERE ARE QUITE COOL. MEANWHILE...THERE HAVE BEEN A FEW BREAKS OF SUNSHINE...AND LOW LEVEL TEMPERATURES ARE WARMING. THIS IS CAUSING THE ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE FOOTHILLS OF THE BLUE RIDGE MOUNTAINS...EASTWARD INTO THE PIEDMONTS OF VIRGINIA AND NORTH CAROLINA. THUNDERSTORMS MAY APPROACH SEVERE LIMITS ALONG THE BLUE RIDGE MOUNTAINS AND EXTENDING WESTWARD. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL... ALTHOUGH DAMAGING WINDS ARE POSSIBLE AS WELL. CONDITIONS WILL BE MOST FAVORABLE FOR SEVERE WEATHER FROM MID AFTERNOON THROUGH EARLY EVENING. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. JACKSON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 3:41 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 49 min |
| Sep 11, 4:23 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 47 min |
| Sep 11, 6:44 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.